- Man Arrested in West End of Huntingtotn for Possession
- CSB Releases Final Report into 2014 Freedom Industries Mass Contamination of Charleston, West Virginia Drinking Water
- Columbus Police Issue Heroin Destruction Order after more than 30 Overdoses
- Attorney General Morrisey Fights To Protect Coal Jobs At Crucial Moment
- Hallowed WTC Steel Relics Arrive in Huntington IMAGES
- Rooster's Hosts Princess Night with Mickey and Minnie Mouse IMAGES
- "What the Night Can Do" begins filming in Lewisburg Sep. 26
- Hundreds of Nonprofit Organizations Join to Demand Reform of "Rogue" Agency
- Marshall University’s Department of Communication Disorders to honor former faculty member for $100K contribution
- LOCKMED Hopes to Bring Awareness of Securing Medication During National Medicine Abuse Awareness Month
Marshall University School of Medicine researchers study Vitamin C deficiencies in patients on blood-thinning medication
The clinical study by Dr. Lynne Goebel, professor of medicine, and Dr. George Yousef, a first-year resident in the Department of Internal Medicine, was accepted for publication in the Journal of General Internal Medicine and released online Dec. 2.
According to the study, patients taking the drug warfarin are often told to monitor their intake of vitamin K-containing foods since vitamin K lessens the blood thinning effects of the medication. These dietary restrictions may cause patients to inadvertently limit their intake of other nutrients, including vitamin C.
“To my knowledge, this is the only case of vitamin C deficiency in a patient taking warfarin reported in the literature,” Goebel said. “Hopefully the publication will raise awareness for this problem and lead other physicians to consider this diagnosis in their patients taking warfarin.”
The case study profiled a 64-year old female patient whose clinical presentation included a rash on both upper legs that was not associated with any pain, itching or history of trauma. The patient also denied contact with any plants or new soaps or lotions. Subsequent testing revealed vitamin C deficiency.
A diet low in vitamin C can lead to a variety of health issues including bleeding gums, poor wound healing, and rashes, commonly known as scurvy.
“I hope patients will make sure they are taking in food with vitamin C, although any dietary change should be monitored by their doctor,” Goebel said. “The new recommendations for diet advice in patients taking warfarin is to take in a consistent amount of food with vitamin K rather than avoiding this food altogether.”
Goebel has undertaken a larger study on vitamin deficiencies in people taking the drug warfarin to assess if the problem is more widespread.